Alabama, 2004

Flash Flooding and Flooding in Alabama, February 5 to 6, 2004

February 5 to 6, 2004 · NWS HUN · 12 events in 8 counties and zones

6 flood, 3 flash flood, 2 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 5, 10:15 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 5, 10:15 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CST THU FEB 5 2004

.DISCUSSION...
LOTS OF THINGS GOING ON SYNOPTIC AND MESOSCALE-WISE.  LATEST SFC
ANALYSIS STILL SHOWS A LOW CENTER OVER SRN MS...BUT LARGE 3-HR PRES
FALLS HAVE BEEN PERSISTENT OVER TN...WHICH SUGGESTS THAT THE LOW
WILL START SCOOTING NWD DURING THE NEXT FEW HOURS.  VERY PRONOUNCED
LOW-LEVEL BAROCLINIC ZONE OVER ECNTL MS/WCNTL/CNTL AL AT THE
MOMENT...AND THE QUESTION IS HOW FAR NORTH THIS MAY MOVE WITH THE
LOW TODAY.  THE WEDGY SFC RIDGE OVER THE CAROLINAS/NRN GA MAY HELP
RETARD THE NWD MOVEMENT TO SOME EXTENT...WHICH MEANS OUR FA MAY STAY
UNDER THE ELY FLOW REGIME N OF THE WARM FRONT.

UPSHOT OF THIS IS THAT TEMPS MAY STRUGGLE TO GET MUCH OUT OF THE
40S...ESP IN THE ERN/NERN COUNTIES...WHICH MEANS WELL HAVE TO TWEAK
FIRST PD MAXES DOWN A BIT.  REGARDING PRECIP...EXPECT A RELATIVE
LULL FOR THE CNTL/ERN ZONES UNTIL EARLY AFTERNOON...BUT MDT PCPN
SHOULD CONTINUE UNABATED IN THE W.  THINK AS THE WARM FRONT NUDGES
NWD LATER TODAY THAT PCPN WILL RETURN IN EARNEST TO THE ENTIRE
CWA...AND CONTINUE THRU TONIGHTA AS COLD FRONT NR THE MS RIVER
SLIDES EWD.  BEEN MONITORING MULTI-SENSOR PRECIP ESTIMATES PRETTY
CLOSELY...AND ONLY CONCERN AT THIS POINT MAY BE IN THE FAR NW CORNER
OF THE FA...WHERE MODERATE RAINFALL IS ONGOING.  AS FRONT APPROACHES
TONIGHT...STILL THINK POTENTIAL EXISTS FOR ADDITIONAL CONVECTIVE
DEVELOPMENT...WHICH COULD LEAD TO BRIEF PERIODS OF HEAVY/EXCESSIVE
RAINFALL.  FLOOD WATCH STILL LOOKS GOOD FOR ALL AREAS TONIGHT.

GRADIENT WINDS SHOULD STAY ON THE STRONG SIDE DUE TO PROXIMITY OF
SFC LOW TO WEST AND WEDGE TO THE E.  SAW A FEW SPIKES IN THE
WINDSPEED EARLIER THIS MORNING...LIKELY THE RESULT OF GRAVITY WAVE
ACTION.  LARGE SCALE PATTERN AND LOW LEVEL DUCT FUNCTION FIELD FROM
THE MESO ETA SHOWED GOOD FAVORABILITY FOR WAVE ACTIVITY THRU EARLY
AFTERNOON TODAY.  WIND ADVISORY STILL LOOKS GOOD ALL AREAS THRU AT
LEAST EARLY EVE.

MAIN CHANGES TO NEAR-TERM GRIDS/ZFP WILL BE TO NUDGE FIRST PD TEMPS
DOWN A BIT.  REST OF FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE.
UPDATES OUT SHORTLY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH LAUDERDALE...COLBERT
AND FRANKLIN COUNTIES THIS AFTERNOON AND TONIGHT...REST OF CWA
FLOOD WATCH FOR TONIGHT.
TN...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH TONIGHT.

&&

JTB
Hazardous weather outlook, Feb 5, 1:15 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CST THU FEB 5 2004

ALZ001>010-016-TNZ076-096-097-060330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
115 PM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A STRENGTHENING STORM SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL
MOVE NORTHEASTWARD THROUGH TONIGHT.  THIS SYSTEM WILL CONTINUE TO
TRIGGER A BAND OF MODERATE...TO OCCASIONALLY HEAVY RAINFALL OVER
NORTHWEST ALABAMA THIS AFTERNOON...WHICH WILL PROGRESS EASTWARD AND
AFFECT THE REMAINDER OF THE TENNESSEE VALLEY THROUGH DAYBREAK
FRIDAY.  THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE AREA
THROUGH THE EVENING AND OVERNIGHT HOURS...ADDING TO THE POTENTIAL
FOR HEAVY RAIN.

THE MAIN THREAT WILL BE FLASH FLOODING...PRIMARILY IN AREAS WEST OF
INTERSTATE 65 THIS AFTERNOON...AND AFFECTING THE WHOLE AREA
TONIGHT.  ADDITIONAL RAINFALL AMOUNTS OF AROUND TWO INCHES ARE
EXPECTED IN MOST AREAS...WITH ISOLATED THREE INCH TOTALS POSSIBLE.
PORTIONS OF NORTHWEST ALABAMA...MAINLY WEST OF A ROGERSVILLE TO PHIL
CAMPBELL LINE...HAVE RECEIVED THE HEAVIEST RAINFALL SO FAR...AND
THESE LOCATIONS WILL HAVE THE GREATEST POTENTIAL FOR FLASH FLOODING
THROUGH 6 PM.  THE POTENTIAL FOR ISOLATED FLASH FLOODING WILL
GRADUALLY SPREAD EASTWARD...AFFECTING AREAS EAST OF INTERSTATE 65
THIS EVENING AND OVERNIGHT.

STRONG...GUSTY SOUTHEAST WINDS WILL ALSO PERSIST ACROSS THE
AREA THROUGH THE EVENING HOURS.  WIND SPEEDS MAY REACH 30 MPH AT
TIMES...WHICH MAY COMBINE WITH THE WET SOIL TO TOPPLE A FEW
ADDITIONAL TREES ACROSS THE AREAS.  A WIND ADVISORY IS IN EFFECT
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

MOST OF THE WIDESPREAD RAIN WILL DEPART THE AREA EARLY FRIDAY...BUT
SOME RESIDUAL FLOODING PROBLEMS MAY BE POSSIBLE EARLY IN THE
DAY.  COLD AIR BEHIND THE STORM...COUPLED WITH LEFT OVER MOISTURE...
WILL BRING THE POSSIBILITY FOR FLURRIES FRIDAY NIGHT AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THROUGH TONIGHT TO DEAL WITH THE POTENTIAL FLOODING
AND ISOLATED DOWNED TREES.

JTB

In the hours before

Special weather statement, Feb 5, 8:50 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
850 AM CST THU FEB 5 2004

ALZ001>010-016-TNZ076-096-097-051630-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
850 AM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN NORTHEAST ALABAMA
AND PARTS OF SOUTHERN MIDDLE TENNESSEE...

A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHERN MISSISSIPPI
IS CREATING GUSTY SOUTHEAST WINDS ACROSS THE TENNESSEE VALLEY.
SUSTAINED WINDS OF 15 TO 25 MPH...GUSTING AT TIMES TO 35 MPH...WILL
CONTINUE ACROSS MUCH OF EXTREME NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE THROUGH NOON.  THESE WINDS...COMBINED WITH THE WET
SOIL...WILL LIKELY PUSH OVER SOME SMALL TREES.  SOME POWERLINES MAY
ALSO BE KNOCKED DOWN DUE TO THE WINDY CONDITIONS AND THE OVERTURNED
TREES.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...ESPECIALLY ON
NORTH TO SOUTH HIGHWAYS AND ON BRIDGES IN THE AREA.

JTB
Special weather statement, Feb 5, 8:50 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
850 AM CST THU FEB 5 2004

ALZ001>010-016-TNZ076-096-097-051630-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
850 AM CST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN NORTHERN ALABAMA AND
PARTS OF SOUTHERN MIDDLE TENNESSEE...

A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHERN MISSISSIPPI
IS CREATING GUSTY SOUTHEAST WINDS ACROSS THE TENNESSEE VALLEY.
SUSTAINED WINDS OF 15 TO 25 MPH...GUSTING AT TIMES TO 35 MPH...WILL
CONTINUE ACROSS MUCH OF EXTREME NORTHERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE THROUGH NOON.  THESE WINDS...COMBINED WITH THE WET
SOIL...WILL LIKELY PUSH OVER SOME SMALL TREES.  SOME POWERLINES MAY
ALSO BE KNOCKED DOWN DUE TO THE WINDY CONDITIONS AND THE OVERTURNED
TREES.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...ESPECIALLY ON
NORTH TO SOUTH HIGHWAYS AND ON BRIDGES IN THE AREA.

JTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood, 3 flash flood, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Flash Flood, Franklin

When
February 5, 1:45 PM CST to 5:30 PM CST
Where
Franklin County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Widespread flash flooding occurred with water covering several roads across the county.

Flash Flood, Lauderdale

When
February 5, 4:00 PM CST to 7:30 PM CST
Where
Lauderdale County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Widespread flash flooding occurred with several roads with several inches of water covering them countywide.

Flash Flood, Colbert

When
February 5, 4:00 PM CST to 7:30 PM CST
Where
Colbert County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Widespread flash flooding occurring with several roads with several inches of water over them across the county.

Flood, Colbert

When
February 5, 5:16 PM CST to 8:00 PM CST
Where
Colbert forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Flooding occurred in Obrians restaurant in Ford City.

High Wind, Colbert

When
February 5, 5:16 PM CST to 5:30 PM CST
Where
Colbert forecast zone
Measured
50 kt (58 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Non-thunderstorm high winds blew over a 25 foot tree onto a motor home near Muscle Shoals.

Flood, Lawrence

When
February 5, 6:30 PM CST to 9:00 PM CST
Where
Lawrence forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

One to two feet of water covered area roads in the Mount Hope area.

Flood, Madison

When
February 5, 7:05 PM CST to 10:00 PM CST
Where
Madison forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Flooding was occurring in the Harvest area with several inches of water covering Ford Chapel road.

Thunderstorm Wind, Cullman

When
February 5, 7:35 PM CST to 7:40 PM CST
Where
Cullman County, Hanceville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -86.767

Several trees and power lines were blown down due to thunderstorm winds.

Flood, Limestone

When
February 5, 7:54 PM CST to 10:00 PM CST
Where
Limestone forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Many roads in the Athens area had water several inches over roads.

Flood, Limestone

When
February 5, 7:54 PM CST to 10:00 PM CST
Where
Limestone forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Many roads near browns ferry nuclear plant were covered with several inches of water over the roads.

Flood, Cullman

When
February 5, 8:30 PM CST to 10:00 PM CST
Where
Cullman forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Several inches of water was over highways 91 between Colony and Hanceville.

Thunderstorm Wind, Dekalb

When
February 6, 1:20 AM CST to 1:25 AM CST
Where
Dekalb County, 2 mi E of Ft Payne
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -85.700

A few trees were blown down by thunderstorm winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382867, 5382868, 5382869, 5382870, 5382871, 5382877, 5382876, 5382872, 5382874, 5382875, 5382873, 5382878.